[Skip to Content]
[Skip to Content Landing]
Article
September 1983

Enterococcal Liver Abscess Associated With Moxalactam Therapy: Review of Literature on Enterococcal Superinfections in Association With Moxalactam Therapy

Author Affiliations

From the Divisions of Gastroenterology (Drs C. T. Thomas and E. Thomas) and Infectious Disease (Dr Berk), Department of Internal Medicine, Quillen-Dishner College of Medicine, Veterans Administration Medical Center, Johnson City, Tenn.

Arch Intern Med. 1983;143(9):1780-1781. doi:10.1001/archinte.1983.00350090158027
Abstract

• Moxalactam, a third-generation cephalosporin, has been demonstrated to have an ultrawide spectrum of antibacterial activity. One important gap in this impressive spectrum is the enterococcus. Superinfections and colonization with enterococci have been reported following moxalactam therapy. Sites involved have included the urinary tract, wounds, middle ear, and blood stream. To our knowledge, we report the first case of enterococcal liver abscess following moxalactam therapy. The abscess was localized by ultrasound examination and microbiologic diagnosis made by aspiration using a skinny needle. Without surgical drainage or therapeutic aspiration, institution of appropriate antibiotic therapy in optimum dosage resulted in complete resolution. The literature on enterococcal superinfections in association with moxalactam therapy and nonsurgical management of liver abscesses is reviewed.

(Arch Intern Med 1983;143:1780-1781)

×